Tennessee, 2024

Hail and Damaging Winds in Tennessee, May 6, 2024

May 6, 2024 · NWS MRX · 8 events in 5 counties and zones

An upper level trough moved over East Tennessee and surrounding areas, helping spark scattered severe thunderstorms, which produced a handful of large hail and severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough moved over East Tennessee and surrounding areas, helping spark scattered severe thunderstorms, which produced a handful of large hail and severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 1:46 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 6, 1:46 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
246 PM EDT Mon May 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 244 PM EDT Mon May 6 2024

Key Messages:

1. Scattered to numerous showers/storms this afternoon/evening will
diminish later tonight. A few storms mainly southern half may be
strong to severe this afternoon/evening.

2. Scattered showers and storms expected again Tuesday, with a few
strong to severe storms possible again mainly in the afternoon.

Discussion:

We will start the period with an MCV moving in from the west. We
will see additional showers and thunderstorms this afternoon into at
least the early part of tonight, with the greatest coverage likely
to be across the central and north with the better forcing. However,
the best instability and bulk shear will overlap across the south
into central areas late this afternoon and evening, so a few storms
especially south/central may become strong to severe with strong
gusty winds and hail the main threats. Isolated supercellular
structures also look possible in this environment, so there also is
a very low risk of a brief tornado this afternoon/early evening
again mainly southern half. Some isolated to scattered convection
may linger for much of the night mostly north although this should
be weaker as convective energy lessens.

Tuesday will see short wave ridging over the area although the axis
will shift to our east during the day. Convective energy will build
with heating and most sources indicate MLCAPES are likely to peak in
excess of 1,500 J/kg with deep-layer shear reaching at least 30 to
35 kts.  Overall model guidance including the CAMS suggests more
isolated to scattered coverage, but given the thermodynamic and
shear profiles there is a threat that some storms will become severe
with damaging winds and large hail again the primary threats.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 244 PM EDT Mon May 6 2024

Key Messages:

1. Unsettled weather with potential for strong to severe
thunderstorms most likely late Wednesday. Increasing potential for
isolated flooding in saturated locations.

2. Cold front to pass through Friday morning, with a cooler airmass
settling in through the weekend.

Discussion:

Unsettled atmosphere continues, with not much changes from the
overall thinking the last couple of days. Weak shortwave ridge will
be headed out Tuesday night from the region, and a dual jet streak
setup will be hanging over the central US, with a stronger polar jet
to the north and a weaker subtropical jet nosing in across Texas
into northern Mississippi. The largest question Tuesday night
through Thursday is when do storms form and move into East Tennessee
and surrounding areas. Long range CAM guidance is just moving into
range for Tuesday night. There's some questions given the expected
ridge in the short term period, but convection may redevelop in the
evening across portions of the area, most likely Virginia and to our
north and northeast. If convection does fire and then move in,
there's enough shear by this time to support a severe storm, but the
biggest question will be if a storm can translate that to the
surface, given nighttime loss of instability and low level stability
questions.

Wednesday is a big unknown daytime. The shear and instability should
be present, but the last ingredient is lift and that seems to be
lacking. The high res NAM is just within range and it doesn't show
much activity aside from an errant left splitter. The larger global
guidance does have some thunderstorm activity during the day on
Wednesday, with the GFS and its ensemble being particularly
aggressive, and the Euro ensemble more conservative. Should those
more conditional storms fire, environment would be conducive to
severe wind and hail. On a wider view, thunderstorms are expected to
fire out over the Ohio River to Mississippi River intersection, and
should grow upscale with time. These storms are higher confidence in
origination and formation, and will move our direction heading into
Wednesday night. Still, plenty of questions on when exactly they
reach our area and how much instability will be present then. The
most likely risk would be with damaging straight line winds in these
storms. Assuming an overnight arrival (based off current guidance),
low level instability could be hard to come by if an inversion sets
up before the line arrives.

Timing arrival of the potential MCS or linear system will then
influence how much recovery can take place into Thursday to allow
for a final round of showers and thunderstorms. Stronger storms look
to remain to the southeast of Tennessee outside our area on
Thursday. Last thing of note to mention is high PWATs combined with
the several days of thunderstorms and an expected MCS Wednesday
night is still consistent with the potential for isolated flooding.
Thus far storm coverage has been intermittent enough to allow for
efficient runoff, but flash flood guidance has dipped a bit,
especially in northeastern Tennessee where 3 hour guidance has
dipped to 2 inches. Locations that receive repeated rounds of
thunderstorms may see minor or urban flooding issues.

Finally we get to the high confidence portion of the forecast. The
GFS and Euro are in agreement (and their ensembles seem to match
closely as well) with a cold front passing through the region on
Friday morning. In association with the frontal passage, a longwave
trough will settle in over the Eastern United States on through the
weekend, 850mb temperatures are in the single digits in both sets of
guidance. Checking Nashville sounding climatology, this is good for
the 10th to 25th percentiles for this time of year. End result is
this airmass will result in rather pleasant afternoons for the wider
region! Shower chances are fairly low (20 to 30%) at this range over
the weekend, and will come down to how much lift the rotating
shortwaves in the overall trough can help generate showers. Apart
from the potential for scattered showers, the weekend will be
pleasant and calm.

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Mon May 6 2024

Will see additional convection around during the period, with the
best chance looking to be during the late afternoon/early tonight
time frame. Will try to time highest probability period with
VCTS and tempo thunder groups. Otherwise, there may be some MVFR
or lower conditions with low clouds and/or fog around during the
early morning hours, but probability of occurrence does not look
high enough to include for now. Outside of any convection, will
have a VFR forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  86  69  87 /  30  30  60  60
Knoxville McGhee Tyson Airport, TN  63  84  67  83 /  60  30  60  50
Oak Ridge, TN                       62  83  66  83 /  60  40  60  60
Tri Cities Airport, TN              60  81  64  81 /  60  30  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, May 6, 1:52 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
252 PM EDT Mon May 6 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
252 PM EDT Mon May 6 2024 /152 PM CDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few storms this afternoon into this evening may become strong to
severe, especially across the southern and central portions of the
area. Damaging winds and hail will be the main threats, although
there is a very low threat of a brief tornado mainly south of
Interstate 40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected again Tuesday,
mainly during the afternoon into the overnight period. Some of
these storms could be strong to severe with damaging winds and
hail as the main threats.

Another round of even more organized storms is increasingly
likely Wednesday evening through Wednesday night. With this round
of storms, damaging winds and hail will be possible again, in
addition to a low-end tornado risk. Also, localized flooding will
remain possible through the week due to several rounds of storms
that could produce heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, but reports may be
needed this afternoon into this evening, Tuesday afternoon and
night, as well as Wednesday evening and night.

In the hours before

Special weather statement, May 6, 11:41 AM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1241 PM EDT Mon May 6 2024

TNZ017-VAZ005-006-008-061745-
Sullivan TN-Washington VA-Scott VA-Russell VA-
1241 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND WESTERN WASHINGTON
COUNTIES AND THE CITY OF BRISTOL THROUGH 145 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Gate City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City, Weber City,
Walnut Hill, Nickelsville, Collingwood, and Holston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 8253 3667 8262 3689 8207 3667 8194
TIME...MOT...LOC 1639Z 245DEG 23KT 3662 8249

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, May 6, 12:56 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Mon May 6 2024

NCZ060-061-061900-
Clay NC-Cherokee NC-
156 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND NORTHWESTERN CLAY
COUNTIES THROUGH 300 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Murphy, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Murphy, Nantahala Lake, Topton, Hiawasse Dam, Marble, and
Culberson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8421 3510 8428 3524 8401 3522 8396
      3526 8384 3526 8380 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3516 8374
      3515 8373 3516 8365 3514 8364 3514 8365
      3498 8405
TIME...MOT...LOC 1755Z 242DEG 22KT 3506 8416

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, May 6, 2:02 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
302 PM EDT Mon May 6 2024

NCZ060-061-061945-
Clay NC-Cherokee NC-
302 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND CLAY COUNTIES
THROUGH 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph. A second strong thunderstorm was
located near Hayesville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Hiawasse Dam,
Marble, and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8417 3519 8420 3524 8400 3522 8396
      3526 8384 3526 8380 3524 8376 3525 8372
      3522 8370 3520 8373 3519 8371 3517 8373
      3515 8373 3516 8365 3515 8364 3514 8366
      3514 8364 3512 8364 3513 8362 3504 8356
TIME...MOT...LOC 1901Z 261DEG 14KT 3512 8410

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

27
Special weather statement, May 6, 2:44 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Mon May 6 2024

TNZ012-035-062015-
Scott TN-Morgan TN-
344 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORGAN AND CENTRAL
SCOTT COUNTIES THROUGH 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Helenwood, or 14 miles northwest of Wartburg,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park,
Honey Creek State Park, Norma, Elgin, and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 8434 3621 8470 3631 8480 3634 8477
      3633 8476 3634 8474 3635 8474 3635 8473
      3637 8472 3637 8470 3639 8469 3640 8466
      3641 8467 3641 8466 3642 8468 3656 8454
TIME...MOT...LOC 1943Z 232DEG 20KT 3630 8471

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, May 6, 3:19 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Mon May 6 2024

TNZ012-013-035-062115-
Scott TN-Campbell TN-Morgan TN-
419 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MORGAN...WEST
CENTRAL CAMPBELL AND CENTRAL SCOTT COUNTIES THROUGH 515 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Wartburg, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Caryville, Sunbright, Smokey
Junction, Robbins, Cove Lake State Park, Royal Blue, and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8460 3630 8470 3652 8431 3632 8415
TIME...MOT...LOC 2019Z 239DEG 23KT 3620 8469

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CED
Local storm report, May 6, 3:23 PM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
423 PM EDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             Tusquitee               35.08N 83.77W
05/06/2024  M1.00 Inch       Clay               NC   Public

            Primarily pea to nickel sized hail fell,
            with pictures and video provided on social
            media. Largest hailstones were a quarter
            inch in diameter.

&&

NAW

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sevier

When
May 6, 4:42 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
1.25 in hail
Reported by
Public
Coordinates
35.720, -83.490

Hail, Sevier

When
May 6, 4:55 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.720, -83.490

Thunderstorm Wind, Cocke

When
May 6, 5:25 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.810, -83.250

A few trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
May 6, 6:35 PM EST
Where
Washington County, 0.56 mi W of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.150, -82.590

Several trees were blown down by severe thunderstorm wind gusts. In addition, a flag pole was snapped by the winds, and minor structural damage occurred to a nearby home.

Thunderstorm Wind, Loudon

When
May 6, 7:28 PM EST
Where
Loudon County, 0.69 mi S of Highland Park
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.790, -84.270

Multiple trees blown down by powerful thunderstorm wind gusts on B Street in Lenoir city, as well as several other locations in Loudon county.

Hail, Blount

When
May 6, 7:39 PM EST
Where
Blount County, 0.89 mi NE of Bungalow Town
Measured
1 in hail
Reported by
Public
Coordinates
35.780, -83.990

Thunderstorm Wind, Blount

When
May 6, 7:40 PM EST
Where
Blount County, 1.12 mi E of Bungalow Town
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.770, -83.980

Numerous reports of trees downed by thunderstorm winds across Blount county. Strongest winds affected Alcoa and Maryville.

Thunderstorm Wind, Cocke

When
May 6, 8:15 PM EST
Where
Cocke County, 0.89 mi NW of Parrottsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.010, -83.090

Several trees were blown down by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176241, 1176242, 1176248, 1176249, 1176251, 1176244, 1176253, 1176254.